Texas, 2009

Hail and Damaging Winds in Texas, August 21, 2009

August 21, 2009 · NWS MAF · 3 events in 2 counties and zones

A surface trough served as a focus for thunderstorm develop during the late afternoon hours on this day, while a weak shortwave trough embedded in the northwest flow aloft traversed the area. Moderate instability also developed along the surface trough during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface trough served as a focus for thunderstorm develop during the late afternoon hours on this day, while a weak shortwave trough embedded in the northwest flow aloft traversed the area. Moderate instability also developed along the surface trough during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 1:11 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 21, 1:11 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT FRI AUG 21 2009

.DISCUSSION...
POST FRONTAL AIRMASS A FEW DEGREES COOLER THAN PREVIOUS 24HRS.
REMNANT BOUNDARY HAS MADE IT WELL INTO THE TRANS PECOS. THIS WITH
HIER DWPNTS INVOF BOUNDARY...HIER TERRAIN...AND IN CLOSER PROXIMITY
TO 5H THETA-E RIDGE AXIS FAVORS TSTMS ACRS TRANS PECOS THIS PM.
STILL ISOLD SHRA HAVE DEVELOPED IN SRN PB AND IN FAR E...AND HAVE
OPTED TO PULL ISOLD POPS FARTHER N AND E FOR EVENING. MEANWHILE NW
MID LEVEL FLOW HAS COME TO AN END AS SUBTROPICAL RIDGE BUILDS SEWD
THRU SAT BEING CENTERED INVOF NE NM. NAM SUGGEST ISOLD -SHRA LATE
SAT AFTERNOON IN THE NE WHERE 7H TEMPS ARE A LITTLE COOLER. EVEN
THOUGH NE MID LEVEL WINDS NOT TYPICALLY ASSOCD WITH POPS THERE
SEEMS TO BE ENUF OF A SIGNAL TO INCLUDE ISOLD POPS NE. MEANWHILE
SE 5H WINDS ACRS FAR WRN CWFA WILL PUSH THETA-E RIDGE AXIS FARTHER
NW SO ISOLD POPS AT BEST IN FAR SW-W. PRESENCE OF SUBTROPICAL RIDGE
WILL CONTINUE TO EXPAND INTO SUNDAY. LOOKS LIKE VERY DRY MID LEVEL
AIR AND LACK OF SFC BOUNDARY ARE ENUF TO PRECLUDE POPS. MORE OF
THE SAME MONDAY AS SB LI/S ARE POSITIVE UNDERNEATH RIDGE AND MID
LEVEL THETA-E RIDGE AXIS REMAIN WELL W OF CWFA. 85H TEMPS HOLD
STEADY N28C AT MAF TO N30C AT CNM SO WIDESPREAD U90S LOOK PRETTY
GOOD SAT-MON. SOME HINT OF RIDGE WEAKENING TUE AS MID/UPPER LOW
RETROGRADES. FOR THE MOST PART CWFA WILL REMAIN IN BTWN THE
THETA-E RIDGE ACRS NM AND POTENTIAL FOR INCREASING MSTR WITH
RETROGRADING MID/UPPER LOW TUE/WED SO OTHER THAN ISOLD POPS ACRS
MTNS LITTLE CHANGE. THEREAFTER THUR/FRI MODELS DO REFLECT COOLING
TREND BUT SEEM TO ARRIVE AT IT IN DIFFERING PATTERNS...ATTP WILL
REFLECT COOLER TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  97  72  98  /  10  10  10  10
CARLSBAD NM                67  98  68  98  /  10  10  10  10
DRYDEN TX                  73  99  73  99  /  20  10  10  10
FORT STOCKTON TX           72  98  73  98  /  10  10  10  10
GUADALUPE PASS TX          63  93  68  94  /  10  10  10  10
HOBBS NM                   67  97  68  98  /  10  10  10  10
MARFA TX                   59  90  58  91  /  20  10  10  10
MIDLAND INTL AIRPORT TX    70  98  72  98  /  10  10  10  10
ODESSA TX                  72  97  73  97  /  10  10  10  10
WINK TX                    73 102  73 102  /  10  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 21, 12:58 PM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
158 PM CDT FRI AUG 21 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
158 PM CDT FRI AUG 21 2009 /1258 PM MDT FRI AUG 21 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING
ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO EXCEPT THE
NORTHERN PERMIAN BASIN. THE MOST PERSISTENT ACTIVITY WILL BE OVER
THE DAVIS MOUNTAINS...MARFA PLATEAU AND THE BIG BEND. ONE OR TWO
OF THESE STORMS COULD BE STRONG TO SEVERE WITH DAMAGING WIND THE
MAIN CONCERN. STORMS WILL ALSO BE CAPABLE OF PRODUCING BRIEF HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 21, 1:49 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 PM CDT FRI AUG 21 2009

TXZ075-212015-
PECOS-
249 PM CDT FRI AUG 21 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WEST CENTRAL PECOS COUNTY.

A COUPLE OF STRONG THUNDERSTORMS WERE LOCATED IN WEST CENTRAL PECOS
COUNTY AT 246 PM CDT. ONE STRONG STORM WAS NEAR HIGHWAY 285...30 MILES
WEST OF FORT STOCKTON. ANOTHER STRONG STORM WAS LOCATED NEAR FORT
STOCKTON. BOTH STORMS WERE MOVING WEST AT 10 MPH.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

The radar

The Midland/Odessa radar (KMAF), 90 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Upton

When
August 21, 1:53 PM CST to 1:57 PM CST
Where
Upton County, 0.59 mi E of Mc Camey
Measured
0.88 in hail
Reported by
Public
Coordinates
31.130, -102.220

Thunderstorm Wind, Winkler

When
August 21, 3:49 PM CST to 3:54 PM CST
Where
Winkler County, 1.07 mi SW of Wink to 0.94 mi WSW of Wink
Measured
56 kt (64 mph) estimated gust
Property damage
$14,000
Reported by
Law Enforcement
Coordinates
31.741, -103.164

A total of 7 distribution power poles were knocked down/snapped along County Road 101 just south of Wink, TX.

Thunderstorm Wind, Winkler

When
August 21, 3:50 PM CST to 3:52 PM CST
Where
Winkler County, 3.67 mi NNE of (Ink)winkler Co Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.826, -103.168

One distribution power pole was knocked down near the intersection of County Road 202 and State Highway 302.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194067, 194068, 194069.